North Carolina, 2012

Hail and Damaging Winds in North Carolina, March 22, 2012

March 22, 2012 · NWS ILM · 5 events in 1 county or zone

Low-topped convection developed along the seabreeze as it progressed inland during the afternoon. The seabreeze intersected a differential heating boundary and resulted in a brief period of severe weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

Low-topped convection developed along the seabreeze as it progressed inland during the afternoon. The seabreeze intersected a differential heating boundary and resulted in a brief period of severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Mar 22, 2:06 PM EST, 2 hours 40 minutes earlier.

Area forecast discussion, Mar 22, 2:06 PM EST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
306 PM EDT THU MAR 22 2012

.SYNOPSIS...
BERMUDA HIGH PRESSURE WILL KEEP MILD TEMPERATURES AND WIDELY
SCATTERED SHOWERS IN PLACE THROUGH FRIDAY. AN APPROACHING STORM
SYSTEM WILL BRING NUMEROUS SHOWERS AND A FEW THUNDERSTORMS TO THE
CAROLINAS SATURDAY AND SATURDAY NIGHT. COOLER AND DRIER CONDITIONS
ARE EXPECTED SUNDAY THROUGH EARLY NEXT WEEK AS A COLD FRONT MOVES
THROUGH EARLY SUNDAY AND HIGH PRESSURE BUILDS INTO THE REGION. A
GRADUAL WARMING TREND CAN BE EXPECTED THROUGH MID WEEK.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
AS OF 300 PM THURSDAY...CONVECTION THROUGH AFTERNOON WILL EXPAND
OVER INLAND LOCATIONS AS THE SEA-BREEZE FRONT CONTINUES TO MOVE
TO THE NORTHWEST. THIS WILL LIKELY BRING A DIMINISHING TREND NEAR
THE COAST THROUGH MID AND LATE AFTERNOON. STEERING FLOW REMAINS
WEAK AND SHALLOW SHOWERS WILL DRIFT NORTH AND NORTHWEST...WHILE
THE DEEPER CONVECTION WILL SHOW A TENDENCY TO DRIFT BACK TOWARD
THE SOUTHEAST DUE TO THE DRY NW FLOW ALOFT. FOR THIS REASON WILL
MAINTAIN A SLIGHT CHANCE OF PCPN ALONG THE COAST DESPITE THE
INLAND MOVING SEA-BREEZE FRONT.

CYCLONIC SWIRL ALOFT MOVING SE OFF THE OUTER BANKS WILL BECOME
POSITIONED OVER THE GULF STREAM AND THEN OFFSHORE THROUGH TONIGHT.
THUS WE ANTICIPATE CONVECTION WILL REMAIN DIURNALLY DRIVEN AND
SHOULD DECREASE IN COVERAGE AND STRENGTH AS EARLY EVENING SETS IN.
WILL FORECAST SIMILAR MINIMUM TEMPS TO LAST NIGHT...ESSENTIALLY
UPPER 50S TO LOWER 60S IN MILD ONSHORE FLOW OVERNIGHT. IN ADHERENCE
TO PERSISTENCE...WILL INSERT PATCHY FOG OVERNIGHT AS PARTIAL LATE
NIGHT CLEARING DEVELOPS IN RELATIVELY HIGH DEWPOINTS.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
AS OF 3 PM THURSDAY...MID/UPPER LEVEL RIDGE AXIS WILL BE OVER THE
WESTERN CAROLINAS EARLY FRIDAY AHEAD OF LARGE CUTOFF LOW DRIFTING
EAST ACROSS THE CENTRAL CONUS. THIS WILL RESULT IN A DEEP LAYER OF
NORTHERLY FLOW ABOVE 700 MB OVER THE CWA WHICH WILL MAINTAIN THE
VERY DRY AIRMASS ALOFT THROUGH THE DAY. HOWEVER BERMUDA HIGH AT
THE SURFACE WILL PROVIDE ENOUGH MOISTURE IN THE LOWER LEVELS TO TO
FUEL A FEW SHOWERS LATE MORNING THROUGH THE AFTERNOON...ALTHOUGH
COVERAGE SHOULD BE VERY LIMITED AS THE RIDGE AXIS SHIFTS OVERHEAD.
ANY ACTIVITY THAT DOES MANAGE TO FIRE SHOULD BE FOCUSED ALONG A
RESULTANT SEA BREEZE FRONT...BUT CAN'T RULE OUT A BRIEF STRAY
SHOWER ANYWHERE WEST OF THE BOUNDARY. CONVECTION WILL WANE WITH
THE LOSS OF HEATING FRIDAY EVENING.

THE RIDGE AXIS WILL SHIFT OFFSHORE FRIDAY NIGHT AHEAD OF THE
APPROACHING CUTOFF LOW. A DEEP LAYER OF SOUTHWEST FLOW WILL DEVELOP
FRIDAY NIGHT AND PERSIST THROUGH SATURDAY NIGHT WITH PRECIPITABLE
WATER REACHING 1.5 INCHES. EXPECT WIDESPREAD SHOWER AND THUNDERSTORM
ACTIVITY SATURDAY INTO SATURDAY NIGHT...AND GFS/ECMWF ARE SIMILAR IN
PAINTING 1-2 INCH RAINFALL TOTALS ACROSS MOST OF THE CWA.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
AS OF 300 PM THURSDAY...DEEP CUTOFF UPPER LOW WILL BE MEANDERING
ACROSS THE CAROLINAS AT THE START OF THE PERIOD. ATTM IT APPEARS THE
HEAVIEST PRECIP WILL BE OFFSHORE BY SUNDAY MORNING SINCE COLD FRONT
VERY EARLY SUNDAY FORCES MID-LEVEL THETA-E RIDGE AWAY FROM THE
COAST. HOWEVER...REAL DRY PUSH OF AIR HOLDS BACK ABOUT ANOTHER 18
HOURS...SO SUBTLE IMPULSES ROTATING AROUND STACKED LOW HAVE THE
POTENTIAL TO CONTINUE SCATTERED SHOWERS THROUGH MUCH OF SUNDAY.
PWATS SUGGEST THAT REMNANT MOISTURE WILL BE HIGH ENOUGH SUCH THAT
ANY TRIGGER WILL PRODUCE SHOWERS...AND 500MB TEMPS CRASH THROUGH
SUNDAY AS CUTOFF MOVES OVERHEAD WHICH WILL KEEP MLCAPE SUFFICIENT
FOR TSTMS. ALTHOUGH WILL NOT MENTION IN THE WX GRIDS...LOW FREEZING
LEVELS COMBINED WITH COOLING 500MB TEMPS PROMOTES THE POTENTIAL FOR
SOME HAIL IN ANY TSTMS ON SUNDAY. AT THE SAME TIME HOWEVER...THE AIR
WILL GRADUALLY BECOME DRIER AND SOME NVA/SUBSIDENCE IS LIKELY AS THE
CUTOFF SLOWLY PULLS AWAY...WHICH WOULD LIMIT TSTM STRENGTH AND
COVERAGE.

GFS IS A BIT FASTER WITH ITS PROGRESSION OF THE CUTOFF...A BIAS THAT
HAS BEEN NOTED MANY TIMES THIS YEAR...SO WILL FAVOR THE SLIGHTLY
SLOWER CMC/ECMWF...BUT TRIM POP SLIGHTLY FROM INHERITED
SUNDAY...BECOMING DRY SUNDAY NIGHT. TEMPS SUNDAY WILL BE
TRICKY...AND HAVE SIGNIFICANTLY UNDERCUT MEX NUMBERS TO ACCOUNT FOR
CLOUD COVER AND SHOWERS.

BROAD UPPER TROUGHING PERSISTS BEHIND DEPARTING CUTOFF MON/TUE AND
SURFACE HIGH PRESSURE RIDGES DOWN FROM THE NORTH. THESE COMBINE TO
PRODUCE COLUMN-DEEP N/NW FLOW...A DRYING FLOW...SO THE FIRST PART OF
THE WEEK WILL FEATURE NEAR TO SLIGHTLY ABOVE CLIMO TEMPS WITH BRIGHT
SUNSHINE. HIGH PRESSURE DRIFTS OFFSHORE WED/THU ALLOWING FOR WARM
RETURN FLOW TO ARCH BACK INTO THE CAROLINAS WHILE 500MB RIDGE
REDEVELOPS ACROSS THE EAST. THIS PRODUCES TEMPS WARMING ONCE AGAIN
TO SEVERAL DEGREES ABOVE CLIMO...MID/UPPER 70S BOTH WED AND THU. A
COLD FRONT MAY APPROACH THU NIGHT...BUT ATTM WILL KEEP POP LOW
ENOUGH TO NOT CREATE A MENTION IN THE EXTENDED.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
AS OF 18Z...WIDELY SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS HAVE
DEVELOPED ALONG THE SEA BREEZE BOUNDARY. THIS IS RESULTING IN AT
LEAST VCSH AT THE COASTAL TERMINALS. SOUTHEAST TO SOUTH WINDS
WILL PUSH THE THE SEA BREEZE FURTHER INLAND...AND THE FOCUS OF
ACTIVITY WILL SHIFT TO THE FLO/LBT TERMINALS LATER THIS AFTERNOON.
SLIGHTLY BETTER COVERAGE IS EXPECTED INLAND WHICH WILL LEAD TO A
BETTER SHOT OF AT LEAST TEMPO SHOWERS AT FLO/LBT THIS AFTERNOON.
WILL AMEND AS NECESSARY FOR ANY THUNDERSTORM ACTIVITY.

EARLY THIS EVENING SURFACE WINDS WILL BECOME LIGHT AND VARIABLE AT
FLO/LBT. WINDS COULD REMAIN VERY LIGHT SOUTHEAST AT THE COASTAL
TERMINALS WELL INTO THE NIGHT. EXPECT THE BEST DENSE FOG POTENTIAL
TO BE AT THE FLO/LBT TERMINALS OVERNIGHT. THERE IS MODEL CONSENSUS
THAN MID-LEVEL CLOUD COVER ALONG WITH AN INCREASING CHANCE OF
SHOWERS AT THE COASTAL TERMINALS WILL INHIBIT FOG DEVELOPMENT TO NO
LOWER THAN MVFR.

DENSE FOG SHOULD LIFT TO MVFR OR BETTER BY 13-14Z. SHOWERS AND
ISOLATED THUNDERSTORMS CAN AGAIN BE EXPECTED AT THE COASTAL
TERMINALS WITH THE ACTIVITY SHIFTING FURTHER INLAND BY EARLY
AFTERNOON.

EXTENDED OUTLOOK...SCATTERED SHOWERS/THUNDERSTORMS WITH TEMPO
MVFR/IFR POSSIBLE THROUGH SUNDAY. THE BEST CHANCE FOR THUNDERSTORMS
WILL BE SATURDAY. VFR MONDAY.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 300 PM THURSDAY...ONSHORE WINDS WILL REMAIN A BIT GUSTY NEAR
SHORE THROUGH EARLY EVENING DUE TO THE SEA BREEZE CIRCULATION.
MOST SHOWERS AND STORMS WILL REMAIN INLAND THROUGH THE AFTERNOON
AND EVENING HOWEVER SO THE LIGHTNING THREAT WILL REMAIN LOW. STORMS
REMAIN POSSIBLE THROUGH TONIGHT HOWEVER...FARTHER E OVER THE GULF
STREAM WATERS. SSE WINDS LATE THIS AFTERNOON WILL EASE THROUGH
EVENING AND BECOME SW OVERNIGHT AROUND 10 KNOTS. SEAS WILL RUN 3-4
FEET THROUGH TONIGHT...MAINLY IN SE WAVES 2-3 FT EVERY 7-8
SECONDS...AND S WAVES 1-2 FT EVERY 5 SECONDS. THE CHOPPY WATERS
INSHORE THIS AFTERNOON WILL EASE TONIGHT...AS THE LOCALIZED NEAR
SHORE SEA-BREEZE CIRCULATION LOSES MUSCLE.

SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
AS OF 3 PM THURSDAY...BERMUDA HIGH PRESSURE OFFSHORE FRIDAY WILL
RESULT IN SSW WINDS AROUND 10 KT OVER THE WATERS. THE PRESSURE
GRADIENT WILL STRENGTHEN MARGINALLY FRIDAY NIGHT BUT MORESO
SATURDAY AS LOW PRESSURE SWEEPS ACROSS THE MID-ATLANTIC TO THE
DELMARVA PENINSULA BY LATE SATURDAY NIGHT. THE ASSOCIATED COLD
FRONT IS EXPECTED TO APPROACH THE CAROLINA COAST LATE SATURDAY
NIGHT AND WINDS WILL VEER TO MORE OF A WESTERLY DIRECTION. WIND
SPEEDS ARE EXPECTED TO REMAIN JUST BELOW SCA THRESHOLDS AT THIS
TIME... BUT EXPECT THE PERSISTENT SW FETCH TO PRODUCE 4-6 FT
SATURDAY NIGHT ACROSS THE WATERS FROM CAPE FEAR NORTH.

LONG TERM /SUNDAY THROUGH MONDAY/...
AS OF 300 PM THURSDAY...COLD FRONT MOVES ACROSS THE COASTAL WATERS
AT THE START OF THE PERIOD...AND WINDS VEER FROM W TO N ON SUNDAY AT
15-20 KTS. THIS CREATES SEAS OF 3-5 FT...AND ANY HEADLINES SATURDAY
NIGHT WILL LIKELY DROP BEFORE THIS PERIOD. HIGH PRESSURE THEN BUILDS
DOWN THE EAST COAST FROM THE MIDWEST MONDAY AND TUESDAY. WINDS
PERSIST AROUND 10-15 KTS THROUGH THE REST OF THE EXTENDED...VEERING
TO THE NE BY TUESDAY NIGHT. SEAS WILL FALL TO 2-4 FT...EXCEPT ONLY
1-2 FT IN THE FAVORED SHADOWED REGIONS SW OF FRYING PAN SHOALS. THE
WAVE SPECTRUM DURING THIS TIME WILL BE COMPRISED OF A MIXTURE OF
NORTH AND NORTHEAST WIND WAVES.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...CRM
NEAR TERM...MJC
SHORT TERM...CRM
LONG TERM...JDW
AVIATION...DL
Hazardous weather outlook, Mar 22, 10:36 AM EST, 6 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
1136 AM EDT THU MAR 22 2012

NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-053>056-231545-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-COASTAL PENDER-
INLAND NEW HANOVER-COASTAL NEW HANOVER-INLAND BRUNSWICK-
COASTAL BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-INLAND HORRY-COASTAL HORRY-INLAND GEORGETOWN-
COASTAL GEORGETOWN-
1136 AM EDT THU MAR 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SATURDAY AN UPPER LOW AND COLD FRONT WILL APPROACH THE AREA. THIS
COULD LEAD TO STRONG TO SEVERE THUNDERSTORMS SATURDAY AND SATURDAY
NIGHT ACROSS THE EASTERN CAROLINAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-254-256-231545-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
1136 AM EDT THU MAR 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SMALL CRAFT ADVISORY CONDITIONS ARE POSSIBLE LATE SATURDAY INTO
EARLY SUNDAY ASSOCIATED WITH A COLD FRONTAL PASSAGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

8

In the hours before

Special weather statement, Mar 22, 4:23 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
523 PM EDT THU MAR 22 2012

NCZ087-096-222200-
BLADEN-ROBESON-
523 PM EDT THU MAR 22 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS WESTERN BLADEN AND EASTERN
ROBESON COUNTIES THROUGH 600 PM EDT...

AT 523 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
DUBLIN...OR ABOUT 9 MILES WEST OF ELIZABETHTOWN...DRIFTING NORTHWEST
AT 5 MPH.

SOME LOCATIONS IMPACTED INCLUDE BLADENBORO...SMITHS...WHITE OAK...
DUBLIN AND TAR HEEL.

HAZARDS INCLUDE...

HALF INCH DIAMETER HAIL.
HEAVY RAINFALL AND MINOR FLOODING.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3466 7897 3480 7873 3456 7859 3451 7876
TIME...MOT...LOC 2123Z 139DEG 4KT 3463 7877

WEISS

The radar

The Wilmington radar (KLTX), 74 km away, was scanning. The volume nearest the first event began at 21:47 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Bladen

When
March 22, 4:46 PM EST to 4:48 PM EST
Where
Bladen County, 2.36 mi NNW of Bladenboro Arpt
Measured
1 in hail
Property damage
$500
Reported by
Amateur Radio
Coordinates
34.580, -78.800

Hail to the size of quarters was reported.

Hail, Bladen

When
March 22, 4:55 PM EST to 4:57 PM EST
Where
Bladen County, 0.69 mi N of Bladenboro
Measured
1 in hail
Property damage
$500
Reported by
Law Enforcement
Coordinates
34.540, -78.800

Hail to the size of quarters was reported.

Thunderstorm Wind, Bladen

When
March 22, 4:58 PM EST to 4:59 PM EST
Where
Bladen County, 0.22 mi E of Bladenboro
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
34.530, -78.796

One tree was reported down along Highway 131.

Thunderstorm Wind, Bladen

When
March 22, 5:00 PM EST to 5:01 PM EST
Where
Bladen County, 1.31 mi N of Bladenboro Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
34.569, -78.781

Three trees were reported down along Highway 131.

Hail, Bladen

When
March 22, 5:03 PM EST to 5:05 PM EST
Where
Bladen County, 0.93 mi NNW of Bladenboro
Measured
1 in hail
Property damage
$500
Reported by
Public
Coordinates
34.542, -78.806

Hail to the size of quarters was reported on Parson Street.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2012Every state in 2012This day in weather historyWarnings in North Carolina, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 369479, 369482, 369487, 369488, 369489.